Document Detail


Review article: dermatological complications of immunosuppressive and anti-TNF therapy in inflammatory bowel disease.
MedLine Citation:
PMID:  24099467     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
BACKGROUND: With the expanding list of medications available to treat patients with inflammatory bowel disease (IBD), it is important to recognise adverse events, including those involving the skin. Dermatological adverse events may be confused with extra-intestinal manifestations of IBD.
AIM: To review drug-related dermatological manifestations associated with immunosuppressive and anti-tumour necrosis factor (anti-TNF) therapy.
METHODS: The literature was searched on PubMed for dermatological adverse events in IBD.
RESULTS: Present thiopurine exposure was associated with a 5.9-fold [95% confidence interval (CI), 2.1-16.4] increased risk of developing non-melanoma skin cancer (NMSC). The peak incidence is highest in Caucasians over the age of 65 years with crude incidence rates of 4.0 and 5.7/1000 patient-years for present and previous use. In anti-TNF-exposed subjects, drug-induced lupus was reported in 1% of the cases and a psoriatic rash in up to 3% of the cases. Anti-TNF monotherapy increases the risk of NMSC ~2-fold to a rate of 0.5 cases per 1000 person-years. Cutaneous lymphomas have been rarely reported in subjects on thiopurine or anti-TNF drug monotherapy. Combination therapy seems to have an additive effect on the risk of developing NMSC and lymphoma.
CONCLUSIONS: Physicians need to be aware of the wide spectrum of dermatological complications of immunosuppressive and anti-TNF therapy in IBD, especially psoriasis and non-melanoma skin cancer. Vigilance and regular screening for non-melanoma skin cancer is recommended. Case discussions between gastroenterologists and dermatologists should be undertaken to best manage dermatological adverse events.
Authors:
G W Moran; A W K Lim; J L Bailey; M-F Dubeau; Y Leung; S M Devlin; K Novak; G G Kaplan; M Iacucci; C Seow; L Martin; R Panaccione; S Ghosh
Related Documents :
12547657 - Protruding giant cervical polyp in a young adolescent with a previous rhabdomyosarcoma.
9629347 - Cervicogenic headache. josey's cases revisited.
23685567 - Analgesics and road traffic crashes in senior drivers: an epidemiological review and ex...
2609237 - Cricotracheal separation in blunt neck injury--the sign of hyoid bone elevation. a case...
22529557 - Simultaneous acute appendicitis with right testicular torsion.
12208257 - Colletotrichum keratitis.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2013-9-25
Journal Detail:
Title:  Alimentary pharmacology & therapeutics     Volume:  38     ISSN:  1365-2036     ISO Abbreviation:  Aliment. Pharmacol. Ther.     Publication Date:  2013 Nov 
Date Detail:
Created Date:  2013-10-8     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8707234     Medline TA:  Aliment Pharmacol Ther     Country:  -    
Other Details:
Languages:  ENG     Pagination:  1002-1024     Citation Subset:  -    
Copyright Information:
© 2013 John Wiley & Sons Ltd.
Affiliation:
Division of Gastroenterology and Alberta IBD Consortium, Faculty of Medicine, University of Calgary, Calgary, AB, Canada.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Meta-analysis: rectal indomethacin for the prevention of post-ERCP pancreatitis.
Next Document:  Review article: the association between nodular regenerative hyperplasia, inflammatory bowel disease...